Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 54, NWS Tallahassee, FL

April 30, 2002Randolph County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 30, 2002, 9:21 PM EDT for Randolph County, Georgia. It was in force for 31 days. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2002, 9:21 PM EDT (01:21 UTC)
Expired
May 31, 2002, 2:45 PM EDT
In force
31 days
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Randolph County, GA

What was reported inside it

TimeReportWhereRemark
May 31, 2:15 PM EDTHail 0.75Fitzgerald, GADime size hail fell on the north side of Fitzgerald. Reported by the Ben Hill County EMA.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 6:30 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2002-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1540 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2002-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1540 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 010121
SVRTLH
GAC243-010150-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
920 PM EDT TUE APR 30 2002

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDOLPH COUNTY IN GEORGIA

* UNTIL 950 PM EDT...

* AT 920 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES EAST OF SPRINGVALE...OR
  ABOUT 5 MILES NORTHWEST OF CUTHBERT...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITE HOUSE...WADES BY 925 PM EDT...
  BROOKSVILLE BY 930 PM EDT...
  PACHITLA BY 935 PM EDT...
  SHELLMAN...MARTINS CROSSROADS BY 940 PM EDT...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3191 8489 3178 8491 3166 8457 3189 8463

.END

22-BARRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 7:35 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 30, 7:35 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
735 PM EDT TUE APR 30 2002

CURRENTLY...SIGNIFICANT CONVECTION IS OCCURRING FROM SOUTHEASTERN AL
ACROSS SOUTHWESTERN AND SOUTH CENTRAL GEORGIA...WITH A LARGE AREA OF
SHOWERS WITH EMBEDDED THUNDERSTORMS UPSTREAM AND HEADED OUR WAY.
SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 03Z. WILL BE WATCHING
TO SEE IF THIS CAN BE CANCELLED AFTER SUNSET WHEN AVAILABLE ENERGY
TO SUPPORT CONVECTION STARTS TO WANE. OTHERWISE...ZONES AND COASTALS
ARE ON TRACK...MARINE WINDS AND SEAS ARE 15 KTS OR LESS AND 2 FEET
OR LESS...NO OTHER CHANGES PLANNED.

.AL...SVR TSTM WATCH IN EFFECT TIL 03 Z FOR HENRY AND HOUSTON
      COUNTIES.
.GA...SVR TSTM WATCH IN EFFECT TIL 03 Z.
.FL...SVR TSTM WATCH IN EFFECT TIL 03 Z FOR JACKSON...GADSDEN...
      LEON...JEFFERSON AND MADISON COUNTIES.
      FIRE WX WATCH WED AFTN FOR HIGH DISPERSION.

AFD

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.